Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 120, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2007, 4:23 PM CDT for Chase County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2007, 4:23 PM CDT (21:23 UTC)
- Expired
- Jul 4, 2007, 5:03 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chase County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1411 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:06 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 4, 2:06 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 206 PM CDT WED JUL 4 2007 .DISCUSSION... MAIN FORECAST CONCERNS ARE STRONG THUNDERSTORM POTENTIAL INTO THIS EVENING...INCLUDING LOCALLY HEAVY RAINFALL. TONIGHT: AS OF 19Z...WEAK FRONT WAS DRAPED FROM NORTHEASTERN THRU SOUTH CENTRAL KS INTO SOUTHWESTERN KS. MCV CIRCULATION IS EVIDENT IN CENTRAL KS. ATMOSPHERE ALREADY BECOMING STRONGLY UNSTABLE WITH MLCAPES OF 2000-3000 J/KG ALONG/SOUTH OF FRONT. WITH UNCAPPED AIRMASS...STORMS HAVE ALREADY ERUPTED ESPECIALLY ALONG WEAK FRONT AND NEAR MCV. EXPECTATIONS ARE THAT THE MCV WILL DROP VERY SLOWLY SOUTHWARD TONIGHT (VIA WEAK NORTHERLY FLOW ALOFT). MCV TRACK WILL BE RIGHT TOWARD DCAPE BULLSEYE (<1500 J/KG) OVER SOUTH CENTRAL KS/NORTHWEST OK. THIS SHOULD AIDE IN COLD POOL GENERATION POTENTIAL IN SOUTH CENTRAL KS LATE THIS PM/EVE. WILL CARRY LIKELY T-STORM CHANCES THERE...WITH CHANCE POPS ELSEWHERE. STRONG INSTABILITY/WEAK SHEAR/HIGH PRECIPITABLE WATER AIRMASS SHOULD YIELD SCATTERED STRONG-SEVERE STORMS IN OUR AREA INTO EARLY EVE...WITH LOCALIZED TORRENTIAL RAINFALL POSSIBLE GIVEN VERY SLOW...ERRATIC STORM MOTION. STORMS (POSSIBLE MCS) MAY CONTINUE OVERNIGHT IN VICINITY OF MCV...ALTHOUGH INTENSITY SHOULD DIMINISH AFTER ABOUT 03Z WITH LACK OF A LOW-LEVEL JET. THURSDAY-FRIDAY: NORTHERLY FLOW ALOFT SHOULD ALLOW MCV TO MOVE SOUTH-SOUTHWESTWARD INTO THE TEXAS PANHANDLE/WESTERN OK THURSDAY. THE FRONTAL BOUNDARY LOOKS TO BECOME VERY DIFFUSE OR WASH OUT VIA MODEL DATA OVER OUR FAR SOUTHERN-MOST COUNTIES AS 850 FLOW TURNS NORTHEASTERLY. THEREFORE PRECIPTATION CHANCES LOOK MUCH LESSER THURSDAY (15-25%) IN OUR SOUTHERN-MOST COUNTIES. WITH 850 HIGH CENTER ACROSS CENTRAL/EASTERN KS THURS NIGHT THROUGH FRIDAY...WILL KEEP THESE PERIODS DRY. HIGHS LOOK TO BE SLIGHTLY BELOW SEASONAL VALUES...EXCEPT FOR CENTRAL KS. SATURDAY-WEDNESDAY: MEDIUM RANGE MODELS SHOW THE UPPER PATTERN DEAMPLIFYING DURING THIS TIME PERIOD...BUT DIFFER SIGNIFICANTLY WITH REGARD TO TIMING/PLACEMENT OF UPPER TROFFING IN THE NORTHERN BRANCH OF JET STREAM...AND WITH REGARD TO EVOLUTION OF SUBTROPICAL UPPER SHEAR AXIS IN THE VICINITY OF THE SOUTHERN PLAINS. THIS LEADS TO CONTINUED LOW CONFIDENCE. UPPER SHEAR AXIS COULD STILL BE IN VICINITY OF OK SUN-WED...AND MAY IMPACT OUR SOUTHERN COUNTIES. GFS/ECMWF TEND TO SUGGEST A COLD FRONT MAY APPROACH THE KS REGION SOMETIME TUES-WED BUT DIFFER ON TIMING. DEEP MOISTURE SHOULD BE AVAILABLE. BEST BET AT THIS JUNCTURE IS TO START WITH SLIGHT CHANCE T-STORMS IN THE SOUTHERN COUNTIES MON AND SPREAD THEM NORTHWARD INTO TUES/WED. TEMPERATURES TO START NEAR NORMAL SUNDAY...THEN TREND THEM DOWN TO SLIGHTLY BELOW NORMAL BY MIDWEEK WITH POSSIBLE FRONT COMING IN. JMC && .AVIATION... 18Z TAFS...ANTICIPATING SCATTERED THUNDERSTORMS TO FORM BY EARLY TO MID-AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS A WEAK COLD FRONT OOZES SOUTH...ALONG WITH A MID-LEVEL MESOSCALE CONVECTIVE VORTEX (MCV)...LEFT OVER FROM LAST NIGHTS THUNDERSTORM ACTIVITY. NOT COMPLETELY CERTAIN ON THUNDERSTORM COVERAGE...SO WENT WITH VCTS WORDING FOR NOW. GIVEN ANTICIPATED DUE SOUTH/SOUTHEAST TRACK OF MCV...THINKING HIGHER THUNDERSTORM COVERAGE MAY BE OVER CENTRAL AND SOUTH-CENTRAL KANSAS. FOR THE MOST PART...THUNDERSTORMS SHOULD DECREASE IN AREAL COVERAGE AND INTENSITY AFTER DARK...AND SHIFT TO EXTREME SOUTHERN KANSAS/NORTHERN OKLAHOMA. POSSIBLY SOME MVFR VISIBILITIES LATE TONIGHT...DUE TO LIGHT WINDS AND MOIST LOW-LEVELS. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 89 67 89 / 50 20 20 10 HUTCHINSON 68 90 67 91 / 50 10 10 0 NEWTON 69 89 67 90 / 50 10 10 0 ELDORADO 69 88 67 88 / 40 20 20 10 WINFIELD-KWLD 70 88 67 88 / 50 20 20 10 RUSSELL 65 92 66 93 / 30 10 10 0 GREAT BEND 65 91 66 93 / 30 10 10 0 SALINA 66 91 67 92 / 30 10 10 0 MCPHERSON 67 90 67 91 / 40 10 10 0 COFFEYVILLE 69 88 67 89 / 30 30 30 10 CHANUTE 69 87 67 89 / 30 20 20 10 IOLA 69 87 67 88 / 30 20 20 10 PARSONS-KPPF 69 87 67 89 / 30 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 4, 2:50 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT WED JUL 4 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT MAJOR RIVER FLOODING WILL CONTINUE ON PART OF THE VERDIGRIS AND NEOSHO RIVERS IN SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL...SOUTH-CENTRAL AND SOUTHEAST KANSAS INTO THE EVENING HOURS. A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH...ALONG WITH LOCALLY VERY HEAVY RAIN. HOWEVER...A GOOD MAJORITY OF THE ACTIVITY WILL LIKELY REMAIN BELOW SEVERE LEVELS. THE SEVERE THREAT SHOULD DIMINISH AFTER SUNSET...BUT LOCALLY HEAVY RAINFALL MAY CONTINUE TO BE A THREAT INTO THE OVERNIGHT HOURS ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER FLOODING WILL CONTINUE ON PARTS OF THE VERDIGRIS AND NEOSHO RIVERS THROUGH SATURDAY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND MAY BE CAPABLE OF 40 TO 50 MPH WINDS AND VERY HEAVY RAINS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL AREAS FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THROUGH ABOUT SUNSET THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
In the hours before
Special weather statement, Jul 4, 3:07 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT WED JUL 4 2007 KSZ082-042030- KINGMAN- 307 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CUNNINGHAM...OR 17 MILES WEST OF KINGMAN...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jul 4, 3:12 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 312 PM CDT WED JUL 4 2007 KSZ052-042045- MARION- 312 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEABODY...OR 10 MILES SOUTH OF MARION...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jul 4, 3:33 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 333 PM CDT WED JUL 4 2007 KSZ052-042100- MARION- 333 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PEABODY...OR 12 MILES SOUTHWEST OF MARION... AND MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Local storm report, Jul 4, 4:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 N PEABODY 38.20N 97.11W
07/04/2007 E1.00 INCH MARION KS TRAINED SPOTTER
0415 PM HEAVY RAIN 2 N PEABODY 38.20N 97.11W
07/04/2007 M1.25 INCH MARION KS TRAINED SPOTTER
OBSERVER REPORTED 1.25 INCHES OF RAIN IN 30 MINUTES.
&&
BRWSpecial weather statement, Jul 4, 4:18 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT WED JUL 4 2007 KSZ053-042145- CHASE- 418 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MATFIELD GREEN...OR 14 MILES SOUTH OF COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Special weather statement, Jul 4, 4:21 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT WED JUL 4 2007 KSZ083-042145- SEDGWICK- 421 PM CDT WED JUL 4 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VIOLA...OR 23 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 22 min |
| Jul 4, 4:38 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 37 min |
| Jul 4, 5:35 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.